What is Ototoxicity?
- Damage caused to the inner ear due to medication or drugs which may affect both hearing and balance.
What causes Ototoxicity?
- The exact mechanisim is not fully understood but certain drugs can destroy or damage parts of the inner ear (cochlea) or hearing nerve.
- Some types of medications may be more ototoxic than others. It is also dependent on the dosage and the duration of time that the medication is used.
- Some medications may cause more damage to the hearing systems others may affect the balance system.
What are the more common Ototoxic medication?
- Chemotherapy Agents - Gentamicin, Carboplatin
- Antibiotics - Kanamycin, Amikacin. Tobramycin, Strepomycin, Neomycin
What are common signs of ototoxicity?
- Ringing or buzzing sounds in ears (tinnitus)
- Dizziness/loss of balance
- Change in hearing
- Hearing loss usually happens first in the very high pitches (frequencies) that are not important for speech and language but if undetected this can progress to affect the speech frequencies.
- It is important to have your hearing tested prior to taking an ototoxic medication. This test then can be used to compare future tests to determine if any change may be present to your hearing.
- As changes happen in the very high pitches it may be difficult for you to detect any changes. Your audiologist may be able to detect early signs of ototoxicity.
- Depending on the type and dose of the medication it may be necessary to test your hearing weekly in order to detect ototoxicity.
- Testing of the balance system (vestibular testing) may also be used to assess possible effects on balance.
- If ototoxicity is detected early no intervention may be necessary as medication may be changed. If the medication and dose cannot be changed damage may permanently affect communication and/or the balance system. Hearing aids, hearing assitive technology and cochlear implants may be used to improve communciation if permanent damage is detected.
- Physical therapy can also be used to help when balance may have been affected.
Hearing Education Center > Disease Diagnosis & Treatment > Ototoxicity